Allergic reactions to chemotherapy
Allergic reactions are not a common side effect of chemotherapy, but they can happen. An allergic reaction occurs when the immune system reacts unfavourably to a certain drug. This type of drug reaction may also be called hypersensitivity.
Allergic reactions are most likely to occur when drugs are given intravenously (into a vein), but they can also occur with drugs given orally (by mouth). Reactions usually happen shortly after the drug is given. Although any drug can cause an allergic reaction, some chemotherapy drugs are more likely than others to cause allergic or hypersensitivity reactions. Some of these drugs include:
- bleomycin (Blenoxane)
- taxanes, such as paclitaxel (Taxol) and docetaxel (Taxotere)
- asparaginase (Kidrolase)
Symptoms of an allergic reaction include:
- difficulty breathing
- skin rash or hives
- flushing of the face
- swelling of the face, eyes, tongue or throat
Some people also have fever and chills with hypersensitivity reactions. A severe allergic reaction (anaphylaxis) may also occur.
Prevention and management
The healthcare team watches closely for allergic reactions, especially when drugs are first given. Sometimes medicines, such as an antihistamine and a corticosteroid, are given before chemotherapy drugs known to cause hypersensitivity reactions.
Drugs (such as epinephrine) and other treatments (such as oxygen therapy) are given if severe allergic reactions occur.
For more detailed information on specific drugs, go to sources of drug information.
Any steroid hormone that acts as an anti-inflammatory by reducing swelling and lowering the body’s immune response (the immune system’s reaction to the presence of foreign substances).
Corticosteroids are made by the adrenal gland. They can also be produced in the lab.
Don’t miss BRA Day Breast Reconstruction Awareness Day
BRA Day is a FREE, annual event that connects you with leading breast reconstruction experts to answer all your questions
Over 30 events across Canada!